Alert archive / Nevada / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 22, 2017, 12:25 PM PDT for Elko County, Nevada. It took effect at Aug 23, 2017, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 12:25 PM PDT (19:25 UTC)
- In effect from
- Aug 23, 2017, 11:00 AM PDT
- Expired
- Aug 23, 2017, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS85 KLKN 221925 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1225 PM PDT Tue Aug 22 2017 NVZ469-470-231330- /O.UPG.KLKN.FW.A.0006.170823T1800Z-170824T0300Z/ /O.NEW.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/ Southwestern and Central Elko County-Eastern Elko County- 1225 PM PDT Tue Aug 22 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for scattered dry thunderstorms in zones 469 and 470, which is in effect from 11 AM to 9 PM PDT Wednesday. The Fire Weather Watch IS NO LONGER IN EFFECT. * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * THUNDERSTORMS...Scattered dry thunderstorms * IMPACTS...Numerous new fire starts will be possible * Impacts...Dry lightning may create new fire starts and combine with outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of receptive fuels, frequent lightning and possibly gusty outflow winds can lead to rapid fire growth. && $$ JR
2 follow-up statements
705 WWUS85 KLKN 230944 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 244 AM PDT Wed Aug 23 2017 NVZ469-470-240400- /O.CON.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/ Southwestern and Central Elko County-Eastern Elko County- 244 AM PDT Wed Aug 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * THUNDERSTORMS...Scattered dry thunderstorms. * IMPACTS...Numerous new fire starts will be possible. * Impacts...Dry lightning may create new fire starts and combine with outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of receptive fuels, frequent lightning and possibly gusty outflow winds can lead to rapid fire growth. && $$
907 WWUS85 KLKN 231604 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 904 AM PDT Wed Aug 23 2017 NVZ454-240400- /O.EXA.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/ Central Lander and Eureka Counties- 904 AM PDT Wed Aug 23 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 454... The National Weather Service in Elko has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds...which is in effect until 9 PM PDT this evening. * Affected Area...Fire Weather Zone 454 Central Lander and Eureka Counties. * THUNDERSTORMS...Scattered dry thunderstorms. * IMPACTS...Numerous new fire starts will be possible. * Impacts...Dry lightning may create new fire starts and combine with outflow winds to produce rapid fire growth. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of receptive fuels, frequent lightning and possibly gusty outflow winds can lead to rapid fire growth. && $$ NVZ469-470-240400- /O.CON.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/ Southwestern and Central Elko County-Eastern Elko County- 904 AM PDT Wed Aug 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * THUNDERSTORMS...Scattered dry thunderstorms. * IMPACTS...Numerous new fire starts will be possible. * Impacts...Dry lightning may create new fire starts and combine with outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of receptive fuels, frequent lightning and possibly gusty outflow winds can lead to rapid fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:00 AM PDT, 9 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 3:00 AM PDT, 9 hours 25 minutes before
Area Forecast Discussion National Weather Service Elko NV 300 AM PDT Tue Aug 22 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorm today, tonight and into Wednesday. Hotter and drier weather returns by the end of the week with above normal temperatures expected through early next week. && .SHORT TERM...Today through Wednesday Upper level low is spinning off of the California coast and a frontal boundary is moving up from the south, drawing some fairly good moisture up with it. Some light showers are currently ongoing across mostly central Nevada, though a few returns on the radar are showing up in Elko County, but they are likely not reaching the ground. Showers will continue in central Nevada through the morning hours. Model soundings indicate PW's of .85-1.00 inches exist in this area. This boundary and its moisture will be moving northward throughout the day today and convection will be increasing after the noon hour as heating begins to expand convection. In the late afternoon/early evening the convection moves into northern Nevada, with the greatest amount of convection expected in southern portions of Elko County and westward where PW's around .90 inches are forecast to exist. The cloud cover and showers will drop high temperatures some this afternoon, though likely not as much in northern counties since there will be more time to heat up early in the afternoon with more breaks in the clouds. Models still very consistent with nocturnal convection continuing tonight, especially in northern Nevada. On Wednesday, the moisture boundary looks to remain in northern Nevada, with highest PWs closer to the Idaho border. Further south the PW's drop to the .60-.75 inch range. So it is looking like afternoon thunderstorms will be drier and more isolated as you get further south. More extensive cloud cover leftover from Tuesday night and Wednesday morning convection should prevent temperatures from reaching their potential on Wednesday, keeping temperatures mainly in the 80's. It may also limit convection during the afternoon. LONG TERM...Wednesday night through Monday. A dry westerly flow will push moisture out of all but far northern Elko county on Thursday and Friday. By Saturday even this moisture will be pushed out of the region for dry conditions across all of northern and central NV. With upper high building across the area temps will be above normal Friday through the weekend with a few of the warmest spots climbing into the upper 90s. && AVIATION...Moisture and instability will bring isolated to scattered thunderstorms mainly this afternoon and evening with the best coverage across north central NV. && .FIRE WEATHER... Some morning showers over central Nevada zones will begin to increase late in the morning/early afternoon and isolated thunderstorms are expected to develop. Later in the afternoon, thunderstorms will likely expand in coverage in central Nevada and begin moving into northern Nevada through the evening. These should be at least a mixture of wet and dry storms. The biggest concern is for Wednesday as the drying aloft should yield more dry than wet thunderstorms across 469 and 470. Coverage is still a concern as well as cloud cover inhibition, but the watch has been continued for further evaluation later today. All other zones should see some dry thunderstorms Wednesday as well, but coverage will likely be isolated. && .LKN WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Eastern Elko County-Southwestern and Central Elko County. && 90/91/91/90
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:58 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 22, 3:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 22, 4:22 PM PDT | Special Weather Statement | LKN | Eureka | 38 min |
| Aug 22, 4:51 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Aug 22, 4:58 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
Nearby
Red Flag Warnings in Nevada, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.